Flash Flood, Hamilton
- When
- June 3, 11:36 AM EST to 1:30 PM EST
- Where
- Hamilton County, Chattanooga to 2 mi S of Chattanooga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -85.280
Several flooded roadways in downtown Chattanooga.
A decaying frontal boundary was a focal point for heavy rain from thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A decaying frontal boundary was a focal point for heavy rain from thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 3, 9:36 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 1036 AM EDT Thu Jun 3 2021 .UPDATE... MORNING UPDATE. && .DISCUSSION... Much uncertainty regarding the forecast for the rest of the day. Yesterday's CAMS and the CAM runs mentioned in the previous discussion all showed morning shower and storm activity decreasing. Then, a lull in activity with additional shower and storm development this afternoon as we became more unstable. This scenario isn't playing out right now and CAMs seem to be struggling with the current situation as showers and a few storms remain ongoing across the area. The 12Z run of the CAMS are just coming in but the HRRR goes out far enough to capture the activity during the afternoon hours. I believe this most recent run has a decent handle on things. The 12z HRRR shows the current showers and storms gradually fading as they move east over the next few hours but with new redevelopment continually occurring back across northern AL and middle TN and then moving into our area. Without a break in activity I'm not sure how unstable we will become during the afternoon hours. With the continual redevelopment of new showers and storms the severe threat would be lower than previously thought as we won't get a chance to recover. So bottom line, we will still see showers and storms around through the day but the chances for any isolated severe are lower than previously thought. However, that doesn't mean a few SigWx advisories or isolated warnings won't be issued. It just means confidence not as high as it once was. Have adjusted POPs upward areawide over the next few hours to account for the ongoing showers and storms across the area. Will send new zones. SR && .AVIATION... 12Z TAF DISCUSSION. VFR/MVFR (possibly IFR at times) during this taf cycle. An upper disturbance continues to approach from the west with moisture/instability increasing through the period. With that, all sites feature low VFR to MVFR cigs/visb with a round of convection this morning, then again later in the afternoon hours. Confidence in precipitation timing has increases since last issuance, albeit still relatively low. Winds through the period will remain sly/swly, perhaps with some low end gusting this afternoon. Abundant PBL moisture behind convection tonight could yield patchy MVFR/IFR fog at all sites. CDG && .PREV DISCUSSION... /ISSUED 325 AM EDT Thu Jun 3 2021/ SHORT TERM...(Today through Tonight)... Key Messages: 1. Showers and thunderstorms today, a few of which could be strong to possibly severe with damaging winds, hail, and heavy rainfall possible. 2. Low/moderate confidence in overall coverage and timing of convection today. Discussion: Upper troughing centered over the Ozarks continues to dominate the pattern this morning atop a broader region of surface low pressure out ahead across the OH Valley, with a weak frontal axis draped back to the southwest. Out ahead over East TN and southwest VA/NC this morning, elevated convection supported by weak synoptic lift continues to advect northeast through the Great Valley, all amidst overcast skies and temperatures in the mid/upr 60s. The CAMs seen to be struggling a bit this morning with the southern Valley precip maxima with most sources being weaker and slightly further west. That said, they all do indicate sharp decreasing coverage/intensity over the next few hours, thus carried likely pops initially, then lowered to high end chances spread northward to account for uncertainty. So far precip rates have been rather low, however some training of convection has occurred over the last 6 hours across the southern Valley with MRMS QPE (verified with gauges) indicating nearly 2" of rainfall. Fortunately, additional moderate precip looks to remain east of these hardest hit areas through morning. Moving forward through Thursday morning/afternoon, early morning convection will exit eastward allowing for airmass recovery to begin westward. Meanwhile, the upper trough continues shifting east favoring steeper mid level lapse rates as a second upper jetmax rounds the base of the trough axis and sweeps northeast across the TN Valley and Southern Appalachians. Model profiles suggest modest MLCAPE (>1k j/kg) over the Plateau, decreasing gradually eastward where lapse rates aren't as steep and the airmass remains relatively stable via earlier morning convection. As the afternoon evolves, this instability axis combined with improved deep ascent looks to foster additional convection ahead of the weak frontal axis across Middle TN, eventually shifting east off the Plateau into/through the Valley by mid/late afternoon, then across the I81 corridor and mountains by early evening. Wind fields remain rather unidirectional today with only modest flow below H5, thus supporting deep shear near 30-35kts oriented along the mean flow which should favor broken line segments. All said, the fcst will feature peak pops in the likely range regionwide this afternoon, decreasing from the west into the evening hours as heating/instability wain. As for hazards, given the weak shear yet modest instability noted above, think that a few strong/severe storms are possible today, with the strongest storms being capable of isolated damaging winds and hail up to quarter sized at best, as well as moderate to heavy rainfall and cloud to ground lightning. Tonight, pops will fall off from the west as the upper trough axis shifts overhead allowing the best regions for ascent to shift east of the Appalachians. Although a cold front is noted above, this boundary looks to wash out atop the region behind the upper trough axis with little (if any) cold advection favored amidst building high pressure. Lastly, given remnant moisture in the PBL, would expect some patchy (perhaps widespread) dense fog on Friday morning, which was included in the fcst. CDG LONG TERM...(Friday through Wednesday night)... Key Messages 1) Warming trend and drier weather during the weekend. 2) Increasing rain chances for Monday onward. Discussion... With the front to our east on Friday, the main shortwave axis aloft will still be overhead the area which will continue to be a focus for scattered showers mainly across northeast portions of the forecast area. Otherwise, clearing weather conditions are expected Friday night and through the weekend with a weak flow regime in place aloft. Weak ridging develops Saturday night and into Sunday continuing to bring dry weather conditions to the area. A warming trend is also expected Saturday and Sunday associated with increased thickness values with temperatures topping out in the mid to upper 80s across a large portion of the area. Early next week, guidance continues to improve in placement of the southern plains upper low and the weak ridge axis. Rain chances will begin to increase Sunday night and Monday as the weak ridge axis moves east of the area and moisture advection ramps up. Lowering heights along with increasing low-level flow will lead to scattered showers and thunderstorms mainly during the afternoon and evening hours. Strong storm potential looks low early next week given weak flow aloft. High temperatures may actually decrease slightly early next week given increased cloud cover but will still remain near normal. Diegan && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 81 63 85 63 89 / 80 50 10 0 10 Knoxville McGhee Tyson Airport, TN 80 64 82 61 87 / 80 60 20 0 10 Oak Ridge, TN 78 61 82 60 87 / 80 60 20 10 10 Tri Cities Airport, TN 77 61 79 57 85 / 60 60 40 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 328 AM EDT Thu Jun 3 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040730- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 328 AM EDT Thu Jun 3 2021 /228 AM CDT Thu Jun 3 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Widespread showers and a few thunderstorms are expected today and tonight across the region. Some of the stronger thunderstorms could be severe with damaging winds, hail up to quarter sized, cloud to ground lightning, and moderate to heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to our office today and tonight.
Special Weather Statement
National Weather Service Morristown TN
741 AM EDT Thu Jun 3 2021
TNZ012-013-035-036-031230-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
741 AM EDT Thu Jun 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES UNTIL 830 AM EDT...
At 740 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oneida to near Fairfield Glade. Movement
was northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
La Follette, Oneida, Wartburg, Oliver Springs, Jacksboro, Huntsville,
Helenwood, Jellico, Caryville and Rocky Top.
LAT...LON 3659 8398 3607 8421 3600 8473 3608 8480
3660 8445
TIME...MOT...LOC 1140Z 233DEG 39KT 3647 8444 3604 8478
DieganSpecial Weather Statement
National Weather Service Morristown TN
826 AM EDT Thu Jun 3 2021
TNZ013-014-035>037-067-069-031315-
Anderson TN-Claiborne TN-Roane TN-Union TN-Campbell TN-Knox TN-
Morgan TN-
826 AM EDT Thu Jun 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
CLAIBORNE...NORTHERN KNOX...ANDERSON...CAMPBELL...NORTHERN ROANE AND
UNION COUNTIES UNTIL 915 AM EDT...
At 826 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lot to 7 miles northwest of Clinton to
near Fairfield Glade. Movement was east at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locally heavy rainfall may cause localized flooding.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Kingston, Rockwood,
Maynardville, Farragut, Oliver Springs and New Tazewell.
LAT...LON 3658 8345 3637 8356 3633 8368 3621 8370
3616 8373 3611 8369 3607 8371 3588 8424
3590 8428 3588 8428 3589 8433 3584 8435
3590 8470 3591 8469 3602 8474 3617 8430
3659 8413 3658 8369 3660 8365
TIME...MOT...LOC 1226Z 273DEG 24KT 3655 8408 3617 8423 3597 8483
TDThe Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 16:36 UTC.
2 flash flood. Local standard time, as filed.
Several flooded roadways in downtown Chattanooga.
Several roadways flooded. Several cars stalled in waters. Intersection of Rossville Blvd and Central Avenue was closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967177, 967176.